My reaction to the diagnosis of calciphylaxis is Pavlovian – I automatically think about an end-stage renal insufficiency patient with an abysmal prognosis. Increasingly there are reports of nonuremic forms of the disease, where the prognosis may not be as bleak (*although clinically very significant).
NUCA (nonuremic calcific arteriolopathy, aka calciphylaxis), “is a rare obstructive vasculopathy caused by calcium deposition within the lumen of small and medium sized blood vessels. In the absence of renal failure, identified risk factors are hypercoagulable states, malignancy, hyperparathyroidism, connective tissue disease, corticosteroids, vitamin D deficiency, calcium based phosphate binders, warfarin, obesity, and diabetes.” (1)
Focusing on warfarin as a cause of NUCA, Yu et al identified 18 patients with nonuremic calciphylaxis, 15 from the literature, and 3 from their institution. Patients were predominantly female (15 of 18 [83%]) with ages ranging from 19 to 86 years. Duration of warfarin therapy prior to calciphylaxis onset averaged 32 months. Lesions were usually located below the knees (in 12 of 18 [67%]). No cases reported elevated calcium-phosphate products. Calcifications were most often noted in the tunica media (n = 8 [44%]) or in the vessel lumen and tunica intima (n = 7 [39%]). The most common treatments included substitution of heparin or low-molecular weight heparin for warfarin (n = 13 [72%]), intravenous sodium thiosulfate (n = 9 [50%]), and hyperbaric oxygen (n = 3 [17%]). The survival rate on hospital discharge was remarkably high, with 15 cases (83%) reporting full recovery and 3 cases ending in death (2).
I shouldn’t have been so surprised by these findings. My resident recently reviewed managing thrombo-hemorrhagic complications of pseudoxanthoma elasticum; using warfarin is discouraged because of its increased mineralization of arterial blood vessels and cardiac valves. For mice placed on a warfarin-containing diet, quantitative chemical and morphometric analyses revealed massive accumulation of mineral deposits in a number of tissues. Mice fed a warfarin-containing diet were also shown to have abundant uncarboxylated form of matrix Gla protein, which allowed progressive tissue mineralization to ensue (3).
Warfarin-induced skin necrosis, is rare, occurring more often in females. Lesions characteristically appear on sites ample adipose tissue, notably the breast and buttocks, with an onset usually within several days of initiation of warfarin therapy. In addition to the inhibition of the coagulation factors II, VII, IX, and X, warfarin also inhibits the anticoagulant proteins C and S. Due to the different half-lives of each of these factors, there is an imbalance that favors coagulation during the first few days of warfarin therapy. It is theorized that warfarin-induced skin necrosis is caused by this transient hypercoagulable state (4). Yu et al appropriately distinguish warfarin-induced skin necrosis from warfarin-associated nonuremic calcification which occurs (on average) 32 months after warfarin administration, and predominantly affects the distal extremities. The distinction between warfarin-induced skin necrosis and warfarin-associated calciphylaxis is crucial for patient management; administration of protein C may be useful in the former, but is not recommended for the latter. Warfarin should be discontinued in both, with the possible administration of sodium thiosulfate and or bisphosphonates, with concomitant thrombolytic or alternative anticoagulation being useful in both forms (2).
Calciphylaxis is never a pleasant diagnosis to render to patients and their families. Yu et al are to be commended for at least defining a subset that can allow us to present a more hopeful prognosis to those cases associated with warfarin.
- Fergie B, et al. A case of nonuremic calciphylaxis in a Caucasian woman. Case Rep Dermatol Med 2017; 2017:6831703.
- Yu W Y-H, et al. Warfarin-associated nonuremic calciphylaxis. JAMA Dermatol 2017; 153: 309-14.
- Li Q, et al. Warfarin accelerates ectopic mineralization in Abcc6(-/-) mice: clinical relevance to pseudoxanthoma elasticum. Am J Pathol 2013; 182: 1139-50.
- Pourdeyhimi N, Bullard Z. Warfarin-induced skin necrosis. Hosp Pharm 2014; 49: 1044-8.
- Image from Pliquett RU, et al. Calciphylaxis in chronic, non-dialysis-dependent renal disease. BMC Nephrology 2003: 29: 4:8.